Alert archive / Wyoming / High Wind Warnings in 2017
High Wind Warning 15, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Apr 9, 2017, 1:40 AM MDT for Sweetwater County, Wyoming. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2017, 1:40 AM MDT (07:40 UTC)
- Expired
- Apr 9, 2017, 12:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Riverton, WY
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2373 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355 WWUS75 KRIW 090740 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 140 AM MDT Sun Apr 9 2017 ...High Wind Warning for Eastern Sweetwater County through Noon Today... .A tight pressure gradient in wake of a cold front, early Sunday morning, will result in strong to high wind over eastern Sweetwater County this morning. The high winds are expected to weaken by late morning, but remain windy through the day. WYZ030-091800- /O.NEW.KRIW.HW.W.0015.170409T0740Z-170409T1800Z/ East Sweetwater County- Including the city of Wamsutter 140 AM MDT Sun Apr 9 2017 ...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT TODAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect until noon MDT today. * WINDS...West 30 to 40 mph with gusts around 60 mph. * IMPACTS...Mainly to transportation. Enhanced blow over risk for light and high profile vehicles especially along north and south orientated roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ 21
1 follow-up statement
200 WWUS75 KRIW 091753 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1153 AM MDT Sun Apr 9 2017 ...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY... .High winds are no longer expected in eastern Sweetwater County. WYZ030-091900- /O.EXP.KRIW.HW.W.0015.000000T0000Z-170409T1800Z/ East Sweetwater County- Including the city of Wamsutter 1153 AM MDT Sun Apr 9 2017 ...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY... High winds are no longer expected in eastern Sweetwater County|. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Apr 9, 12:04 AM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Apr 9, 12:04 AM MDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Riverton WY 1204 AM MDT Sun Apr 9 2017 .UPDATE... Issued at 1200 AM MDT Sun Apr 9 2017 Winter Weather Advisories have been expanded to include the eastern Bighorn Basin, Wind River Basin, and northeast Johnson County on Sunday. 06z Aviation Discussion was added. && .SHORT TERM...(This evening through Tuesday) Issued at 136 PM MDT Sat Apr 8 2017 A large area of moist unstable air across southern Idaho and northern Utah with widespread showers and embedded thunderstorms will move east across the western mountains and valleys of Wyoming this afternoon and evening. Periods of very heavy wet snow with the thunderstorms could produce snowfall rates of 2 to 3 inches an hour. By late evening the air mass will cool with decreasing snowfall intensity. Snow showers will remain widespread over the mountains. Snowfall will be lighter in the colder air on Sunday but most mountain areas will receive some light snowfall. Conditions dry out some but lingering moisture and instability will keep some snow showers over the mountains Monday and Tuesday. .LONG TERM...(Tuesday night through Saturday) Issued at 136 PM MDT Sat Apr 8 2017 Most of the showers across the north should end during the evening hours on Tuesday as the shortwave moves away to the east. Following that, ridging should build across the area and bring mainly quiet weather from Wednesday through Thursday. The models are showing some light QPF over the northwestern mountains on Wednesday. However, they do tend to over do this so we left the forecast dry for now. Temperatures will be on a warming trend as well with readings above normal expected on both Wednesday and Thursday. In addition, it may become breezy on Thursday and with the warm temperatures this may increase snow melt so hydrological concerns will have to be watched. The uncertainty comes in from Thursday night through Saturday. The models remain diametrically opposed as to timing. The GFS has come in even faster and spreads some precipitation into the west starting Thursday afternoon. Meanwhile, the European remains slower and holds precipitation off until later Thursday night. In addition, the GFS now tracks an area of showers across the northern portions of the area on Thursday night. The European is much drier and only has light precipitation through Friday night, mainly in the northwest. At this time, since the GFS has been flip flopping more than a fish out of water, we will go with the European solution. We also went above MOS guidance since we expect it to be drier and hence more sunshine. The models are also agreeing to disagree on Saturday with the GFS having dry conditions with ridging and the European showing flat flow and more showery. For now, we kept things dry but confidence is very low. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 12 AM MDT Sun Apr 9 2017 WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES An upper level low pressure system over the Great Basin late Saturday evening will lift northeast across Wyoming tonight and Sunday morning. The heaviest precipitation is out in front of this system across southwest Wyoming that will affect KBPI, KPNA, KRKS with prevailing IFR conditions in snow through around 12z. Strong west to northwest wind 25 to 35 knots will develop along the Interstate 80 corridor including KRKS by 12z Sunday and continue through the afternoon. Snow showers in an unstable northwest flow behind the system will affect KJAC with primarily MVFR conditions through Sunday morning. scattered snow showers over the valleys, more numerous over the mountains, will continue in unstable NW flow through Sunday afternoon with brief MVFR conditions possible vicinity of all terminals. Clearing will occur Sunday evening from west to east with patchy for partially obscuring terrain 06z-12z Monday. EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES An upper level low pressure system will lift northeast from the Great Basin, across central Wyoming Sunday morning, and into the northern High Plains by Sunday evening. This system will spread scattered to numerous MVFR/IFR mainly snow showers, possibly mixed with rain at times. The most numerous snow showers and widespread IFR conditions are expected to develop along and east of a KPOY-KWRL- KRIW line 12z-15z Sunday and continue into early afternoon. The brunt of this activity should stay north and west of Casper. The focus of this activity will shift along and east of the Bighorn Range late Sunday afternoon and evening and lift out of the area around 06z Monday. Clearing skies will allow patchy fog to develop and partially obscure terrain 6z-12z Monday, especially where significant precipitation fell. && .FIRE WEATHER... Issued AT 136 PM MDT Sat Apr 8 2017 A large area of moist unstable air across southern Idaho and northern Utah with widespread showers and embedded thunderstorms will move east across the western mountains and valleys of Wyoming this afternoon and evening. Periods of very heavy wet snow with the thunderstorms could produce snowfall rates of 2 to 3 inches an hour. By late evening the air mass will cool with decreasing snowfall intensity. Snow showers will remain widespread over the mountains. Snowfall will be lighter in the colder air on Sunday but most mountain areas will receive some light snowfall. Conditions dry out some but lingering moisture and instability will keep some snow showers over the mountains Monday and Tuesday. Mixing heights will lower across the west with generally poor smoke dispersal especially in the heavier showers. The unstable and windy areas east of the Continental divide will have good smoke dispersal in the afternoons. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM MDT early this morning for WYZ001-002-013-023-025>027. Winter Storm Warning until 6 AM MDT early this morning for WYZ012-014-015-024. Winter Weather Advisory from 6 AM this morning to midnight MDT tonight for WYZ010. Winter Weather Advisory from 6 AM this morning to 6 PM MDT this evening for WYZ004>007-017. Winter Weather Advisory until 6 PM MDT this evening for WYZ008- 009. && UPDATE...Meunier SHORT TERM...Baker LONG TERM...Hattings AVIATION...AEM FIRE WEATHER...Baker
Hazardous weather outlook, Apr 8, 3:06 AM MDT, 22 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 306 AM MDT Sat Apr 8 2017 WYZ001>020-022>030-091200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 306 AM MDT Sat Apr 8 2017 ...Winter Storm Warnings in effect for the Teton, Salt and Wyoming, and Wind River Ranges until 6 am Sunday... ...Winter Weather Advisories in effect for the Bighorn and Absaroka Mountains and western valleys through early Sunday morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Periods of heavy wet snow will continue in the western and northern mountains through tonight. A rain and snow mix or heavy wet snow will generally occur below 7000 feet in the west today. Then...a second cold front will change precipitation to all snow in the western valleys this evening. The cold front will spread snow showers into the central basins overnight. Please see Winter Storm Warnings and Winter Weather Advisories for the latest information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday and Sunday night...Periods of heavy wet snow will continue in the western and northern mountains...spreading rain and snow showers east of the Divide into the central basins by Sunday morning with some locally heavy, persistent snow- bands possible. Friday...A chance of rain and mountain snow in the far west. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report snowfall amounts or other significant weather. Thank you!
In the hours before
Special weather statement, Apr 8, 7:44 PM MDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
744 PM MDT SAT APR 8 2017
WYZ019-090215-
Green Mountains and Rattlesnake Range-
744 PM MDT SAT APR 8 2017
...SPECIAL WEATHER STATEMENT...
At 740 PM MDT, Doppler radar was tracking a thunderstorm 14 miles
southwest of Sweetwater Station, which is 27 miles west of Jeffrey
City, moving northeast at 40 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This thunderstorm will be near... Sweetwater Station around 800 PM
MDT. Ice Slough around 810 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also possible with this storm. Up to a
tenth of an inch of rain in about 20 minutes is possible.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4232 10842 4242 10850 4249 10845 4268 10799
4237 10779
TIME...MOT...LOC 0140Z 245DEG 36KT 4238 10837
LipsonSpecial weather statement, Apr 8, 8:31 PM MDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
831 PM MDT SAT APR 8 2017
WYZ019-090300-
Green Mountains and Rattlesnake Range-
831 PM MDT SAT APR 8 2017
...SPECIAL WEATHER STATEMENT...
At 827 PM MDT, Doppler radar was tracking a thunderstorm 8 miles
west of Crooks Gap, which is 10 miles southwest of Jeffrey City,
moving northeast at 45 mph.
Small hail and winds in excess of 30 mph will be possible with this
storm.
Locations impacted include...
Jeffrey City, Split Rock and Crooks Gap. The storm will likely be
over Jeffrey City by 8:45 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall of one tenth of an inch in 20 minutes is
possible with this storm.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4243 10746 4243 10752 4233 10753 4228 10805
4244 10815 4268 10758 4244 10745
TIME...MOT...LOC 0227Z 245DEG 37KT 4240 10800
LipsonSpecial weather statement, Apr 8, 9:36 PM MDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
936 PM MDT SAT APR 8 2017
WYZ020-090400-
Natrona County Lower Elevations-
936 PM MDT SAT APR 8 2017
...SPECIAL WEATHER STATEMENT...
At 933 PM MDT, doppler radar was tracking a thunderstorm 8 miles
south of Hell's Half Acre, which is 39 miles west of Casper, moving
northeast at 45 mph.
Pea size hail as well as some snow and snow pellets along with winds
in excess of 30 mph will be possible with this storm. Less than inch
of snow is expected with this storm cell.
This strong thunderstorm will be near...
Powder River around 945 PM MDT.
Goldeneye Reservoir around 1000 PM MDT.
Other locations impacted by this storm include Natrona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Up to a tenth of an inch of precipitation is possible with this
storm cell.
Isolated Lightning strikes are also possible.
&&
LAT...LON 4283 10710 4285 10713 4285 10716 4286 10718
4289 10719 4291 10721 4291 10725 4295 10728
4316 10667 4291 10656
TIME...MOT...LOC 0333Z 246DEG 39KT 4292 10710
LipsonSpecial weather statement, Apr 8, 10:12 PM MDT, 3 hours 28 minutes before
Special Weather Statement National Weather Service Riverton WY 1012 PM MDT SAT APR 8 2017 WYZ015-017>019-090445- Wind River Basin-Wind River Mountains East-Green Mountains and Rattlesnake Range-Lander Foothills- 1012 PM MDT SAT APR 8 2017 ...SPECIAL WEATHER STATEMENT... At 1010 PM MDT, Doppler radar was tracking a thunderstorm 8 miles southeast of Red Canyon, which is 20 miles southeast of Lander, moving northeast at 40 mph. Pea size hail, as well as some snow and snow pellets along with winds in excess of 30 mph will be possible with this storm. Less than inch of snow is expected with this storm cell. This strong thunderstorm will be near... Sand Draw around 1045 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A tenth of an inch of precipitation is possible with this storm cell. Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4249 10858 4261 10871 4288 10823 4264 10807 TIME...MOT...LOC 0410Z 221DEG 33KT 4256 10855 Lipson
Special weather statement, Apr 9, 12:00 AM MDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Riverton WY 1200 AM MDT Sun Apr 9 2017 WYZ003-092200- Cody Foothills- Including the cities of Cody and Meeteetse 1200 AM MDT Sun Apr 9 2017 A cold front and an associated low pressure center will result in snowfall developing over the Cody Foothills early this morning. The snowfall will continue through the day today. Expect 2 to 3 inches of snowfall to accumulate by the end of today, except only around an inch at the lower elevations and river bottoms. Anticipate snow or slush covered roads, especially under the heavier snow showers, primarily this morning, during which time the coldest temperatures will occur. WYZ020-022-092200- Natrona County Lower Elevations-Casper Mountain- Including the city of Casper 1200 AM MDT Sun Apr 9 2017 A cold front and an associated low pressure center will result in snowfall developing over Natrona County before sunrise this morning. The most widespread snowfall will begin in Western Natrona County early this morning, and then spread east at a lesser intensity across the rest of the county today. The heaviest snowbands with the greatest snow accumulations will occur across far Western Natrona County later this morning between 6 am and 12 noon. By late today, expect snow totals to range from 3 to 4 inches in Western Natrona County, including Highland. The heavier snow bands over Western Natrona County will decrease in intensity this afternoon. Other areas that will receive relatively significant snow will be extreme far Northeast Natrona County where up to 4 inches could fall closer to where the low pressure center will strengthen. Snowfall accumulations will increase by early this evening on Casper Mountain once the temperature drops, resulting 2 to 4 inches of accumulation there by then. Elsewhere, expect an inch or less of snowfall over most of the lower elevations of Natrona County, including the city of Casper. Anticipate snow or slush covered roads, especially under the heavier snow showers in Western natrona County, primarily later this morning. Casper Mountain Road could get slick by early this evening. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:44 PM MDT | Special Weather Statement | RIW | 31 min | |
| Apr 8, 8:31 PM MDT | Special Weather Statement | RIW | 29 min | |
| Apr 8, 9:36 PM MDT | Special Weather Statement | RIW | Natrona | 24 min |
| Apr 8, 10:12 PM MDT | Special Weather Statement | RIW | Fremont | 33 min |
Nearby
High Wind Warnings in Wyoming, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.